Thousands of Britons are dying from heart attacks and strokes after being scared away from statins by warnings of non-existent side effects, the lead author of a major study claims.
Professor Peter Sever accused UK drug regulators after the investigation demonstrated that aching muscles and other reported symptoms could not be blamed on the cholesterol-lowering drugs.
The study, which involved around 10,000 patients at risk of heart and artery disease, highlighted a "nocebo effect" phenomenon that can turn expected bad outcomes into reality.
It is the opposite to the well-known placebo effect, the beneficial response experienced by some trial patients to "dummy" drugs containing no active ingredients.
Warnings of a number of common side effects listed on statin information leaflets were giving rise to nocebo symptoms despite having no provable connection with the drugs, the researchers found.
Reports of side effects had led to a fall in the number of patients taking statins, and a reluctance among some doctors to prescribe them, Prof Sever said. The consequences for high-risk patients were serious, he argued.
Prof Sever, from Imperial College London, said: "There are people out there who are dying because they're not taking statins, and the numbers are large, the numbers are tens of thousands, if not hundreds of thousands. And they are dying because of a nocebo effect, in my opinion."
Muscle pain and weakness is one of the main symptoms complained of by up to a fifth of patients taking statins. Other listed side effects challenged by the new findings include erectile dysfunction, cognitive effects such as memory loss, and poor sleep.
The study, published in The Lancet medical journal, was conducted in two phases, the first of which included 10,180 patients aged 40 to 79 from the UK, the Irish Republic and Scandinavia.
Patients, all of whom were suffering from high blood pressure or were considered to be at risk of cardiovascular disease, were randomly assigned to treatment with the cholesterol-lowering drug atorvastatin or a placebo, and monitored for three years.
The trial was "blinded" so neither the patients nor the doctors treating them knew who was receiving the active drug.
In the second, non-blinded phase, 9,899 of the original participants were offered atorvastatin and followed for a further two years. Two-thirds of this group chose to continue treatment with the drug.
During the first part of the study, rates of muscle-related symptoms were similar whether or not patients received the statin or placebo.
But subsequently when patients knew they were taking statins, reports of muscle-related side effects were 41% more common among those being treated.
The blinded phase of the trial also found no significant difference in rates of erectile dysfunction or cognitive impairment between patients in the active treatment and placebo groups.
Sleep disturbance turned out to be less, not more, common among "blinded" patients taking statins.
Speaking of the nocebo effect, he said: "Just as the placebo effect can be very strong, so too can the nocebo effect.
"This is not a case of people making up symptoms, or that the symptoms are 'all in their heads'. Patients can experience very real pain as a result of the nocebo effect and the expectation that drugs will cause harm."
The study was funded by drug company Pfizer, which makes statins, but the authors pointed out that all data collection, analysis and interpretation of the results was carried out independently.
Professor Sir Nilesh Samani, medical director at the British Heart Foundation, pointed out that muscle aches, memory loss, sleep disturbance and erectile dysfunction occurred in the general population for a "whole variety of reasons".
He added: "The study provides further evidence and confidence that statins are a safe drug for people at risk of heart disease. The benefits far outweigh any perceived risk."